MAUDE Adverse Event Report: CORDIS CASHEL SMART CONTROL, ILIAC 6X100; STENT, ILIAC

CORDIS CASHEL SMART CONTROL, ILIAC 6X100; STENT, ILIAC
Catalog Number C06100SL
Medical Device Problem Code Occlusion Within Device (1423)
Health Effect - Clinical Code Reocclusion (1985)
Date of Event 11/29/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As reported by the smart pms for sfa study, approximately forty-one months post implantation of a smart (smart control, iliac 6x100) self¿expanding stents (ses) on the superficial femoral artery, the patient had stenosis in the proximal portion of the smart control stent that was confirmed by ankle-brachial index (abi) test, ultrasonogram (us), and computed tomography scan (ct).Then, approximately forty-four months post stent implantation, a balloon dilatation was performed for the stenosis.The next day, the patient recovered and hemodialysis treatment was given.The product was not returned for analysis.A device history record (dhr) review of lot 15672190 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.In-stent restenosis (isr) is associated with the progression of atherosclerotic disease and is a known potential adverse event following stent implantation and does not represent a device failure.Intra-arterial stent placement is a treatment of the disease process, it is not a preventive or cure for the progression of symptoms of atherosclerotic artery disease.Vessel occlusion, restenosis, intimal hyperplasia or recurrent strictures are well known documented potential complications of this type of procedure and are listed in the ifu as such.Peripheral revascularization is necessary to reopen an in-stent restenosis caused by neointimal hyperplasia and the ongoing disease process.Neointimal hyperplasia refers to proliferation and migration of vascular smooth muscle cells primarily in the tunica intima, resulting in the thickening of arterial walls and decreased arterial lumen space.Neointimal hyperplasia is the major cause of restenosis after percutaneous interventions such as stenting or angioplasty.The term neointima is used because the cells in the hyperplastic regions of the vascular wall have histological characteristics of both intima and normal artery cells.Neointimal hyperplasia first develops with damage to the arterial wall, followed by platelet aggregation at site of injury, recruitment of inflammatory cells, proliferation and migration of vascular smooth muscle cells, and collagen deposition.Mechanical injury of arteries due to stretching of arterial walls with a balloon catheter results in the recruitment of cells such as monocytes, macrophages, and neutrophils to the site of injury.Macrophages in particular express many growth factors, cytokines, and enzymes that facilitate vascular smooth muscle cell migration and proliferation.Neither the dhr nor the information available suggests a design or manufacturing related cause for the reported event; therefore, no corrective/preventive action will be taken at this time.
 
Event or Problem Description
As reported by the smart pms for sfa study, approximately forty-one months post implantation of a smart (smart control, iliac 6x100) self¿expanding stents (ses) on the superficial femoral artery, the patient had stenosis in the proximal portion of the smart control stent that it was confirmed by ankle-brachial index (abi) test, ultrasonogram (us), and computed tomography scan (ct).Then, approximately forty-four months post stent implantation, a balloon dilatation was performed for the stenosis.The next day, the patient recovered and hemodialysis treatment was given.
 
Additional Manufacturer Narrative
After further review of additional information received the sections have been updated accordingly.Additional information of the smart pms for sfa study indicated that approximately fifty-nine (59) months post index procedure, the patient had an angiography confirmed that ezr 90% restenosis was in the right common iliac artery and 90% restenosis was the right superficial femoral artery where is the proximal portion from the stent.The patient was recovered by having stents implanted in both lesions.Per the investigator, the event was elated to the index procedure or the study device.As reported by the smart pms for sfa study, approximately forty-one months post implantation of a smart (smart control, iliac 6x100) self¿expanding stent (ses) in the superficial femoral artery, the patient had restenosis in the proximal portion of the smart control stent that was confirmed by ankle-brachial index (abi) test, ultrasonogram (us), and computed tomography scan (ct).Then, approximately forty-four months after the index procedure, a balloon dilatation was performed for the restenosis.The next day, the patient recovered, and hemodialysis treatment was given.Additional information received from the smart pms for sfa study indicated that approximately fifty-nine (59) months post index procedure, the patient had an angiography confirmed 90% restenosis was in the right common iliac artery and 90% restenosis was the right superficial femoral artery in the proximal portion of stent.The patient was treated by having stents implanted in both lesions.Per the investigator, the event was related to the index procedure or the study device.The device was not returned for analysis.A product history record (phr) review of lot 15672190 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The phr review does not suggest that the event reported by the customer could be related to the manufacturing process.The reported ¿stent restenosis¿ could not be confirmed as the device was not returned for analysis and procedural films were not received.In-stent restenosis is associated with the progression of atherosclerotic disease and is a known potential adverse event following stent implantation and does not represent a device failure.Intra-arterial stent placement is a treatment of the disease process, it is not a preventive or cure for the progression of symptoms of atherosclerotic artery disease.Vessel occlusion, restenosis, intimal hyperplasia or recurrent strictures are well known documented potential complications of this type of procedure and are listed in the instructions for use (ifu) as such.Peripheral revascularization is necessary to reopen an in-stent restenosis caused by neointimal hyperplasia and the ongoing disease process.Neointimal hyperplasia refers to proliferation and migration of vascular smooth muscle cells primarily in the tunica intima, resulting in the thickening of arterial walls and decreased arterial lumen space.Neointimal hyperplasia is the major cause of restenosis after percutaneous interventions such as stenting or angioplasty.The term neointima is used because the cells in the hyperplastic regions of the vascular wall have histological characteristics of both intima and normal artery cells.Neointimal hyperplasia first develops with damage to the arterial wall, followed by platelet aggregation at site of injury, recruitment of inflammatory cells, proliferation and migration of vascular smooth muscle cells, and collagen deposition.Mechanical injury of arteries due to stretching of arterial walls with a balloon catheter results in the recruitment of cells such as monocytes, macrophages, and neutrophils to the site of injury.Macrophages in particular express many growth factors, cytokines, and enzymes that facilitate vascular smooth muscle cell migration and proliferation.Neither the phr nor the information available suggests a design or manufacturing related cause for the reported event; therefore, no corrective/preventive action will be taken at this time.

Brand Name
SMART CONTROL, ILIAC 6X100
Common Device Name
STENT, ILIAC
Manufacturer (Section D)
CORDIS CASHEL
cahir road
cashel, co. tipperary
EI 
MDR Report Key6955293
Report Number9616099-2017-01514
Device Sequence Number10933496
Product Code NIO
UDI-Device Identifier20705032023655
UDI-Public20705032023655
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P020036
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Reporter Type Manufacturer
Report Source foreign,health professional,s
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 11/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2013
Device Catalogue NumberC06100SL
Device Lot Number15672190
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/22/2017
Supplement Date Received by Manufacturer11/14/2018
Initial Report FDA Received Date10/17/2017
Supplement Report FDA Received Date11/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GUIDEWIRE 0.014; GUIDING SHEATH 6FR
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention; Disability;
Patient Age69 YR
Patient Weight47